British Columbia

Fentanyl suspected in death of North Vancouver man, say RCMP

Police in North Vancouver say a man is dead following an apparent overdose of the powerful synthetic opioid fentanyl.

Coroner's office not so sure, says death doesn't fit typical profile of fentanyl overdose

Fentanyl is a painkiller only sold legally in a slow-release patch, but it is now appearing illegally in powder and tablet-form across B.C. (CBC News)

Police in North Vancouver say a man is dead following an apparent overdose of the powerful synthetic opioid fentanyl, but the B.C. Coroner's office says fentanyl may not have been involved in this particular case. 

The 31-year-old was found in distress by a family member on Friday. Police say despite efforts to save the man's life, he died on scene. 

North Vancouver RCMP Cpl. Geoff Harder told CBC News a green circular pill with 80 stamped on one side and CDM stamped on the other was found nearby.

That's consistent with other dangerous drugs found in the Lower Mainland that are believed to be OxyContin cut with fentanyl.

"We won't know for certain the cause of death, [but] even the suspicion of a link to fentanyl warrants another public safety announcement," said Harder in a statement.

However, Coroner Barb McLintock said the death doesn't fit the profile of the most common fentanyl-involved overdoses.

McLintock said there were 10 deaths caused by drug overdoses in B.C. over the long weekend; toxicology test are underway to determine their cause.

"Until we do toxicology, we have absolutely no idea how many of the 10 may or may not have involved fentanyl," she said.

RCMP warn that all drug users should be cautious nonetheless. 

"If you use street drugs, you should take precautions. The risk of overdosing while using opiate-based drugs, including fentanyl, is high."

Fentanyl-related deaths on the rise in B.C.

Fentanyl is roughly 50 to 100 times more toxic than morphine and is sometimes mixed in with other recreational drugs — with or without users' knowledge.

The B.C. Centre for Disease Control says the number of drug overdose deaths involving fentanyl has risen from five per cent to 25 per cent over the past three years.

A 17-year-old boy died, and a 16-year-old boy fell seriously ill, after allegedly taking fake Oxycontin mixed with fentanyl in Vancouver over the weekend.

Less than two weeks earlier, North Vancouver couple Amelia and Hardy Leighton were found dead in their home after ingesting toxic levels of fentanyl in combination with other drugs. 

With files from Kiran Dhillan

now